Missouri, 2018

Tornado and Damaging Wind in Missouri, January 22, 2018

January 22, 2018 · NWS LSX · 2 events in 2 counties and zones

Isolated strong to severe storms moved through the region. One tornado and isolated wind damage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated strong to severe storms moved through the region. One tornado and isolated wind damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 21, 11:15 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 21, 11:15 PM CST, 1 hour 57 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1115 PM CST Sun Jan 21 2018

.UPDATE...
Issued at 915 PM CST Sun Jan 21 2018

Forecast largely on target and only a few cosmetic changes made as
well as some refinement on onset and exit times of the rain
tonight.

Main instability corridor per SB and ML CAPE, such as it is,
extends into far western MO and according to latest hi-res short
term model guidance and this is probably where the best chance for
the stronger storm potential will exist, but given the high shear
environment, a short-lived strong storm is still possible over
much of central MO late this evening.

TES

&&

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 323 PM CST Sun Jan 21 2018

A very well developed storm system will move across the central
Plains and into the Midwest over the next 24 hours.  The mid and
upper level cut off low is currently over eastern Colorado and will
be moving east tonight across the low level baroclinic zone over
Kansas.  This will cause the surface low currently over Kansas to
deepen and begin moving northeast.  The vertically stacked system
will then move east-northeast into southeast Iowa and central
Illinois on Monday.  Warm and moist air continues to flow into the
Mid Mississippi Valley ahead of the system and dew point
temperatures across our forecast area are in the low to mid 50s...up
10 to 15 degrees from 24 hours ago.

Thunderstorms are already forming over eastern Oklahoma ahead of the
system and these storms are expected to increase in coverage and
intensity this evening as the system intensifies and the dryline
rushes east-northeast out of the Plains.  Current thinking is that
the storms will form into a broken line this evening as they move
eastward and the line should affect most if not all of the forecast
area.  MOS PoPs are in the categorical range tonight, and I see no
reason to dispute them. There may be a few showers out ahead of the
line early this evening but the best chance of rain should be from
03Z and later as the storms move across central into eastern Missouri
and then southern and central Illinois.  Convection allowing models
show areas of simulated reflectivity in excess of 50dBZ. There
should be more than enough deep-layer shear 50kts+ with this wound
up system to make severe thunderstorms a real possibility.  However,
GFS/NAM really put a damper on the instability after about 03Z,
dropping MUCAPE down to 200 J/Kg or less as the line would be .
moving into eastern Missouri.  The RAP is more stout, keeping as
much as 300-400 J/Kg even after 06Z into Illinois.  Given the
differences, it still looks like the SPC marginal risk is in the
right spot over our central Missouri counties tonight.

Thunderstorms will continue to be possible on Monday morning as
boundary layer heating ahead of the cold front increases instability
along and east of the Mississippi River.  Again, the RAP is more
robust with this instability, pushing MUCAPE above 500 J/Kg by 17Z.
This may be too high as the GFS and NAM only around 200 to 350 J/Kg.
Still, it bears watching and there could be a quick threat for
severe storms before the convection exits the eastern portions of
the forecast area early Monday afternoon.

Carney

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 323 PM CST Sun Jan 21 2018

Global models are still in good agreement that the upper low that
will be located near Quincy on Monday evening will move
northeastward into the eastern Great Lakes by midday Tuesday. Colder
air will already be moving into the area behind the front on Monday
night, and the rain is still expected to changeover to snow as the
low level thermal profiles fall below freezing.  There may also be
some light freezing rain or drizzle after midnight over central and
northeast Missouri as the upper low lifts out of the area and the
mid level ascent weakens.  Little if any snow/ice accumulation is
expected on Monday night as QPF amounts are less than a 0.10" on all
of the global models.

Then mainly dry weather is expected from Tuesday afternoon into
Friday as subsidence sets in behind the upper low and an upper ridge
builds over the central CONUS mid-late week.  There will be a weak
shortwave trough move across the area on Wednesday, but it will have
little moisture to work with, so will keep the forecast dry for now.
Temperatures will stay above normal this week, with highs near 50 on
Tuesday and Wednesday.  By late in the week, a surface high will
move off into the southeast CONUS allowing the low level flow to
turn out of the southwest and warmer air to move into the area.
Temperatures will be 10-20 degrees above normal by late in the week.

While the global models agree that a longwave trough will dig into
the central CONUS by next weekend, there are differences in the
details.  The GFS is showing a is showing a more progressive trough
with a slightly quicker frontal passage next Friday night into
Saturday which would mean more rain followed by a cooler, drier
weekend.  The ECMWF is showing a slower trough with a cold front
moving through on Saturday, with rain changing to snow with the cold
frontal passage, and snow lingering Saturday night as the upper
trough deepens.  Have gone with rain Friday night and Saturday, with
a changeover to snow on Saturday night. Temperatures will return
close to normal by Sunday as 850mb temperatures fall below -10C.

Britt

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1115 PM CST Sun Jan 21 2018

Area of IFR CIGs that had existed to the south and southeast of
STL metro--after a brief incursion into CPS and STL--appears to
have broken up and should largely miss the STL metro sites going
forward. Region of showers with a few TSRA has developed along a
UIN-COU axis and will gradually translate eastward overnight and
early Monday morning, exiting from west (COU) to east (STL Metro)
from 09z to 12z Monday. VSBYs will dip occasionally into IFR with
the heavier rain. While conditions will improve to VFR after the
rain exits with even some cloud clearing, another round of MVFR
CIGs looks likely for Monday afternoon-night with the wraparound
and colder air return. South winds will veer SW and increase on
Monday and continue into Monday night further veering to W with
gusts to 25-30kts at times. Another round of light pcpn is
possible late Monday afternoon-night but best probs will be for
COU and UIN with a VC mention. Transition from rain to snow
possible but looks to be occurring with pcpn exit from region.

SPECIFICS FOR KSTL: Mainly MVFR after 08z with brief periods of
IFR likely with the rain and imbedded TSRA, ending around 12z. VFR
then looks likely for Monday morning before a return of marginal
VFR conditions late in the day, but best pcpn chances should
remain to the N and W of the terminal.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jan 21, 6:44 PM CST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
644 PM CST Sun Jan 21 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
644 PM CST Sun Jan 21 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated strong thunderstorms are possible over parts of central
and southeast Missouri. The main threat will be gusty winds to 50
mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to severe thunderstorms are possible over parts
of central and southwest Illinois during the day on Monday. Hail
and locally damaging winds are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

TES

In the hours before

Special weather statement, Jan 21, 9:26 PM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service St Louis MO
926 PM CST SUN JAN 21 2018

MOZ047-048-220415-
Moniteau MO-Cole MO-
926 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLE AND SOUTHEASTERN MONITEAU
COUNTIES UNTIL 1015 PM CST...

At 926 PM CST, Doppler radar was tracking a strong thunderstorm near
Eldon, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Jefferson City, Wardsville, St. Martins, Russellville, Centertown,
High Point, Brazito, McGirk, Hickory Hill, Lohman, Eugene, Elston and
Enon.

This also includes  Jefferson Landing Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3870 9241 3855 9210 3834 9237 3834 9241
      3843 9241 3843 9262 3846 9266
TIME...MOT...LOC 0326Z 217DEG 37KT 3842 9257

Byrd
Special weather statement, Jan 21, 11:08 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service St Louis MO
1108 PM CST SUN JAN 21 2018

MOZ036-042-220600-
Pike MO-Audrain MO-
1108 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL AUDRAIN COUNTY IN
CENTRAL MISSOURI AND WEST CENTRAL PIKE COUNTIES IN NORTHEASTERN
MISSOURI UNTIL MIDNIGHT CST...

At 1107 PM CST, Doppler radar was tracking a strong thunderstorm near
Vandalia, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bowling Green, Vandalia, Curryville and Spencerburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3933 9119 3916 9150 3919 9156 3932 9147
      3932 9144 3936 9145 3944 9139
TIME...MOT...LOC 0507Z 219DEG 40KT 3923 9148

Byrd

The radar

The St Louis radar (KLSX), 24 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Franklin

When
January 22, 1:12 AM CST to 1:13 AM CST
Where
Franklin County, 2.03 mi SE of Labadie to 2.09 mi N of Gray Summit
Rating
EF0
Path length
0.18 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
38.509, -90.823

A very weak tornado developed west of the intersection of Decker Road and Dusty Road north of Gray Summit snapping several trees and crossing an open corn field before lifting. It was only on the ground for a total of one minute and less than two tenths of a mile, but the debris from the harvested corn field was lofted nearly 4300 feet in the air and was detected by radar for 15 minutes after the tornado dissipated. The tornado was rated EF0. Path length was 0.18 miles with a max path width of 25 yards.

Thunderstorm Wind, Reynolds

When
January 22, 2:31 AM CST to 2:32 AM CST
Where
Reynolds County, 1.92 mi SE of Monterey
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.554, -90.841

Thunderstorm winds blew down several trees onto Highway N about 5 miles east northeast of Black.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyThe tornado archive for Missouri, 2018Warnings in Missouri, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739168, 739166.